Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 29, NWS Milwaukee, WI

May 20, 2004Sheboygan County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 20, 2004, 3:50 AM CDT for Sheboygan County, Wisconsin. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2004, 3:50 AM CDT (08:50 UTC)
Expired
May 20, 2004, 4:15 AM CDT
In force
25 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Sheboygan County, WI

The radar

The Milwaukee radar (KMKX), 92 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2004-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2004-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1821 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 200850
SVRMKX
WIC117-200915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
350 AM CDT THU MAY 20 2004

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHEBOYGAN COUNTY IN EAST CENTRAL WISCONSIN

* UNTIL 415 AM CDT

* AT 346 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR RANDOM LAKE...OR
  ABOUT 11 MILES SOUTH OF PLYMOUTH...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RANDOM LAKE BY 355 AM CDT.
  OOSTBURG. AND CEDAR GROVE BY 405 AM CDT.

LAT...LON 4369 8814 4355 8813 4353 8749 4373 8748

$$

ZAJDEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:50 AM CDT, 0 minutes earlier.

Area forecast discussion, May 20, 3:50 AM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
350 AM CDT THU MAY 20 2004

.DISCUSSION...FORECAST FOCUS ON WHAT LOOKS TO BE SHAPING UP AS VRY
ACTIVE WX PATTERN INTO SUNDAY.

OVERALL THRU SUNDAY A SLOW MOVING H5 TROF IN WRN US WILL MAINTAIN A
STRONG SOUTHWEST UPR FLOW WITH NMRS RIPPLES IN FLOW. A VRY STRONG
WAVE IS DEPICTED BY BOTH ETA/GFS FOR SUNDAY. OVERALL PERSISTENT H2
JET WILL KEEP CWA IN A FAVORED RRQ WITH OCNL UPR DVRG.

STRONG H8 MOIST ADV HELPING TO MAINTAIN TSTM CLUSTERS ACRS CWA.
INCRS IN MOIST REFLECTED IN SFC TDS WITH MANY M60 TDS SPREADING NEWD
INTO THRU SRN WI. CLUSTER EXPECTED TO PEEL AWAY AS MRNG HRS WEAR
ALONG AS H8 SPEED MAX EXITS. MODELS INDICATE TROUGHINESS THROUGH A
DEEP LAYER LYING OUT ACRS CWA TOWARDS MIDDAY/ERLY AFTN HRS. ETA CAPES
PUSHING 4K WITH BUFFY LI/S AS LOW AS -9. SO AFTER THESE MRNG
STORMS...COULD VRY WELL BECOME MORE SFC BASED THIS AFTN...THOUGH
SOME CONCERN ON DEGREE OF CLEARING TODAY GIVEN UPSTREAM CLOUD
COVER...PER 11/3 IMAGERY.

ATMOS STABILIZES THIS EVE AS THE FRONT MOVES SOUTH AND A GOOD
PUSH OF COOLER AIR DOWN THE LAKE WILL PROB MAKE FOR A SHARP
TEMP DROPOFF THIS EVE. PREFER ETA WITH SKEWING ACTION TNGT MORE
WEST OF CWA...THO CONSENSUS OF GFS/NGM IS TO BLANKET ENTIRE CWA
WITH QPF LATE TNGT.

ON FRI MODELS GIVE THE WRM FNT A PUSH NWD BACK INTO CWA. IMPRESSIVE
EHI/S CONTINUE TO BE GENERATED ACRS CWA...INDICATING THE
FAVORABLE SHEAR/CAPE PARAMETERS. CLOUD COVER QUESTION AND LACK OF
A SHORT WAVE ARE NEGATING FACTORS ATTM...BUT STILL WILL NEED TO BE
WATCHED FOR SVR POTENTIAL.

FRONTAL PLACEMENT APPEARS TO THEN WAFFLE NR SRN WI/NRN IL FOR SAT
AND SUN WITH MORE PERIODS OF STMS. ETA/GFS SHOW A STRONG WAVE FOR
SUNDAY WITH FRONT COMING BACK INTO STATE WITH THE APPCH LOW.

RESENT ESF TO CONTINUE WITH THE ADVERTISED WET AND UNSETTLED
PATTERN.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, May 19, 5:00 AM CDT, 22 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT WED MAY 19 2004

WIZ046-047-051-052-056>060-062>072-201000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
500 AM CDT WED MAY 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. DAMAGING
THUNDERSTORMS WINDS...LARGE HAIL AND HEAVY RAINFALL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS FOR ALL OF SOUTHERN WISCONSIN
THURSDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY
MAINLY SOUTH OF A LINE FROM PLATTEVILLE TO FORT ATKINSON TO PORT
WASHINGTON. DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND HEAVY
RAINFALL ARE POSSIBLE.

THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SUNDAY NIGHT
AND AGAIN TUESDAY. THE ATMOSPHERE WILL BE MOIST AND UNSTABLE. LOCALLY
HEAVY RAINFALL OVER SATURATED GROUND WILL LEAD TO POTENTIAL FLOODING
CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL LIKELY BE NEEDED TONIGHT.

ZAJDEL

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 3:56 AM CDTSpecial Marine WarningMKX64 min
May 20, 3:56 AM CDTSpecial Marine WarningMKX64 min
May 20, 6:02 PM CDTSevere Thunderstorm WarningMKXGreen43 min
May 20, 6:57 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine, Walworth63 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.